Georgia, 2020Rip Current in Georgia, August 23, 2020
August 23, 2020 · NWS CHS · 1 event in 1 county or zone
Onshore winds in combination with long period swell produced an enhanced risk of rip currents along the Southeast Georgia coast.
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Onshore winds in combination with long period swell produced an enhanced risk of rip currents along the Southeast Georgia coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 23, 6:38 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 23, 6:38 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
738 PM EDT Sun Aug 23 2020
.SYNOPSIS...
Atlantic high pressure will expand across the eastern United
States through the middle of the week, then shift east as a
cold front approaches next weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Tonight: No major changes with the latest update. Radar shows a
few light showers across the forecast area and this should
remain the case much of the night with a better chance of
showers and even some sub-severe thunderstorms late as low-
level moisture convergence and upper-level divergence increase
along with deeper moisture. Heavy rain and frequent lightning
should be the main hazards with any stronger storms. Near to
slightly above normal low temperatures expected, generally lower
to mid 70s inland and upper 70s near the coast, although temps
will be modified locally by showers and storms.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
The area will remain on the western periphery of the upper ridge
on Monday while at the surface an inverted trough moves inland.
Models show additional moistening of the lower atmosphere with
Precipitable Water values rising as high as 2.5" by Monday
afternoon. There are mixed signals in the models regarding the
potential for shortwave energy to lift north through the area.
The NAM in particular shows a strong shortwave moving through in
the late morning and early afternoon. Even without the addition
of PVA, the surface trough should provide plenty of forcing for
ascent on Monday. We are carrying likely PoPs most of the day.
Fairly extensive cloud cover will limit boundary layer
destabilization so we capped thunderstorm potential at chance.
Locally heavy rainfall will be possible.
On Tuesday, the upper ridge over the western Atlantic will
flatten in response to a shortwave dropping out of the Ohio
Valley. The ridge will remain fairly strong across southern GA
while farther to the north upper heights fall with the approach
of the shortwave. A weak surface boundary is expected to drop
into southern SC Tuesday afternoon. More breaks in the cloud
cover combined with higher low-level thicknesses should allow
temps in southeast GA to rise into the low to mid 90s. Farther
to the north, highs will top out in the upper 80s to around 90.
The best shower and thunderstorm coverage is expected over the
northern half of the area due to deeper moisture and better
forcing.
Wednesday looks quite a bit warmer and drier due to shortwave
ridging and downslope flow. Some semblance of the surface front
may still exist on Wednesday which could provide a focus for
diurnal convection. The sea breeze will also come into play
later in the afternoon. However, the large scale subsidence
resulting from the downslope flow should limit overall coverage.
Highs will be in the low to mid 90s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Mid-level high pressure will transition to zonal flow into the
weekend. At the surface, high pressure is expected to prevail near
the region, with a front approaching late Saturday.
Showers/thunderstorms are forecasted each afternoon/evening,
followed by slightly drier conditions each night. Temperatures
should be a few degrees above normal.
&&
.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
Mostly VFR conditions likely at KCHS/KSAV through 00Z/25,
although there will be periods of MVFR or worse conditions due
to low clouds, showers and storms, mainly starting around 10Z.
Extended Aviation Outlook: Brief flight restrictions are
possible from showers/thunderstorms, mainly each afternoon and
evening.
&&
.MARINE...
Tonight: The gradient will tighten between high pressure about
halfway between the Carolinas and Bermuda, and the cyclonic
circulations around Hurricane Marco (in the Gulf of Mexico) and
TC Laura (near Cuba). The coastal trough from earlier has
weakened enough locally to allow for winds to veer to the E and
SE, but these winds will back again late with the formation of
another coastal trough. Winds will be as high as 15-20 kt. Seas
will climb to as large as 2-3 feet on the northern waters, 3-4
ft within 20 nm of the Georgia coast, and eventually to 4-5 ft
on the outer Georgia waters. Some of that wave energy will be in
the form of 10-11 second period swells. While there will be
some gusts near 25 kt on the AMZ354-374 waters, the frequency
and coverage will be limited so we don't expect a Small Craft
Advisory just yet. Mariners can expect an increase in showers
and storms after midnight with a few storms possibly becoming
hazardous with heavy rain, frequent lightning and gusty winds
over 30 knots.
Atlantic high pressure will remain in control Monday through
Friday. The gradient doesn't look particularly strong any given
day, though late Friday we could see a slight increase in wind
speeds as a cold front approaches from the west. The main
concern is some 6 ft seas (distant swell from Tropical Cyclone
Laura) moving into the offshore GA waters Monday afternoon and
persisting through Tuesday morning. We are issuing a Small
Craft Advisory for the offshore GA waters due to the increasing
seas.
Otherwise, the main features will be the sea breeze circulation
developing each afternoon along the coast and a weak nocturnal
jet over the nearshore waters.
Rip Currents: Long period swell from Laura will reach the SC/GA
beaches late Monday. 1-2 ft swell every 12 seconds expected to
reach the beaches at some point Monday afternoon. We show a
Moderate Risk for rip currents Monday, likely persisting through
at least Tuesday.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 3 PM Monday to noon EDT Tuesday for
AMZ374.
&&Hazardous weather outlook, Aug 23, 2:45 PM EST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
345 PM EDT Sun Aug 23 2020
GAZ117-119-139-141-SCZ048>051-241945-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
345 PM EDT Sun Aug 23 2020
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
Rip Currents: An enhanced risk for rip currents will persist into
Tuesday as swells from Tropical Storm Laura impacts the beaches.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-241945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
345 PM EDT Sun Aug 23 2020
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
Rip Current, Coastal Chatham
- When
- August 23, 8:00 PM EST to 8:10 PM EST
- Where
- Coastal Chatham forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
The Tybee Island Fire Department reported 2 rescues and 1 fatality associated with a rip current on the south side of the Tybee Island Pier.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 23 to 28, 202020 deaths · 32 events
- Heat in Arizona, August 23, 20201 death · 1 event
- Hail and Damaging Winds in New York, August 23, 2020$7.5 million · 1.5 in hail · 13 events
- Flash Flood and Damaging Wind in Utah, August 23, 2020$5.4 million · 52 kt wind · 2 events
- Flash Flooding and Flooding in Massachusetts, August 23, 2020$149,000 · 1 in hail · 57 events
- Hail and Damaging Winds in New Hampshire, August 23, 20206 injured · $10,000 · 1 in hail · 12 events
- Damaging Wind in New Mexico, August 23, 2020$100,000 · 72 kt wind · 1 event
- Damaging Wind in Vermont, August 23, 2020$25,000 · 55 kt wind · 1 event
- Hail in North Dakota, August 23 to 24, 20203.75 in hail · 11 events
- Flash Flooding and Damaging Winds in Florida, August 23 to 24, 2020$4,000 · 50 kt wind · 7 events
- Damaging Winds in Pennsylvania, August 23, 202050 kt wind · 5 events
- Lightning Strike and Strong Wind in California, August 23, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917811.